Link between psoriasis and heart disease?

Could anyone advise? My friends mother has been taking statins, she has all the usual aches and pains with taking them. My friend asked her mother to ask the doctor on her next visit why she had been given statins. The doctor told her it was because she has psoriasis and is at more risk of heart disease. Has anyone ever heard of this?

9 Replies

  • My husband suffers from psoriasis and has never been advised to take statins.

    To be honest this is one of the many ridiculous reasons I've heard for prescribing statins. I agree with clanchattan he's definitely after his bonus at the expense of your friends mother.

    My advice would be for her to stop taking them before she suffers permanent health problems.

    I'd also change my doctor

  • I've also been looking. It refers to this new study from the Karolinska Institute in Sweden which is saying that people with psoriasis are at increased risk of heart disease. However the risk seems to be the highest in younger people (under 40). They are saying people with psoriasis have higher cholesterol levels, but I don't know if this results in more cardiac events.

    If you Google psoriasis and heart disease there is information, but not sure how helpful it is to people with psoriasis!

  • Thanks everyone! Will inform my friend of consensus of opinion. I agree with all of you. My friend's mum was naive enough to say that "my doctor wouldn't give me anything I didn't need that would cause harm". Wow.

  • The most recent 2013 report I can find says that there does not seem to be a link, although it was thought that there was a link in the past.

  • There is only an increase in cholesterol because as I've often mentioned before cholesterol is our bodies ' band aid' so if you have any inflammation it's obvious our cholesterol level will increase.

    Some medications for psoriasis also increases cholesterol, the current medication my husband is on means he has to have regular cholesterol checks.

    Psoriasis does not cause heart disease, a few years ago it was thought it may do as some medical professionals believed psoriasis was the result of stress, now research shows it's an immune problem.

    My advice would be if your friends mother doesn't wish to take statins but is worried by what her GP has told her ( wrongly) then ask for a cholesterol check

  • It sounds to my as if your doctor is one of those who are on the payroll of the big pharma, who just want to sell their drugs to make a profit. they don`t care if people have bad side effects from them, as i did when i tried them. I wouldn`t take statins now unless it was a matter of life & death.

  • I would just like to correct your words " has all the usual aches and pains with taking them". It is not the usual for people taking statins - it is a minority.

  • Sorry clanchattan, I read it as "usual if taking statins". I am certainly not in the "I'm alright Jack" camp as I know some side effects are proverb to exist and the g.p.s and consultants should be able to offer alternative treatments when these do occur.

  • In my experience that is not the case. I only know one person in my friend circle who is totally happy taking statins, the others are experiencing differing amounts of discomfort and muscle pain which has to be weighed against dubious benefits. I think the jury should still be out on cholesterol and the efficacy of statins. Lots of people are being used as guinea pigs ( in my opinion) I came to this group because of the side effects I myself had after being prescribed statins and am so glad that I did find this group. If you are fine taking statins then good for you, you are one of the lucky guinea pigs.

You may also like...